Facial Swelling, Itchy Hives...stress Of Allergy?
Originally asked by Community Member FloridaDIL
Facial Swelling, Itchy Hives…stress Of Allergy?
My mother-in-law is a 68 year old woman in relatively good health. She was on her way to UF Shands for her husband’s cancer treatment (they go every other month or so) about 75 miles from home when her symptoms began.
Tues. Jan 5: During the drive she had sudden lip swelling followed by swelling tongue, throat, & face and ears, then a raised red itchy rash on the scalp, face, neck, chest, torso, arms and upper legs. She went to Walgreens and got some Benadryl to take and went to the hotel room.
Wed. Jan 6: Overnight the rash was itching and her face was still swollen so she dropped him off for his treatment and went to the ER early am. They gave her an injection of Prednisone, which relieved the itching for a few hours. They also gave her two Epi-pens to take with her.
Thurs. Jan 7: Went back to the ER early am because the rash had grown worse and the itching unbearable, got another shot of Prednisone and RX slip for Hydroxyzine. Again the itching was better for a while, but the general feeling of malaise was growing
Fri. Jan 8: Feeling worse, itching terribly; went to her regular physician (DO). He diagnosed it as stress. Gave her a shot of Solumedrol & told her to come back to the Urgent care office the next day for another shot if she wasn’t better. Again the itching subsided for a few hours, but she felt short of breath and chest discomfort after the injection.
Sat. Jan 9: The rash had now spread to hands, fingers, lower legs, feet, & toes. 4 nights without sleep due to the intense itching. She still had some facial swelling, shortness of breath, weakness, and overall was miserable. I took her to the Urgent Care clinic associated with the DO’s group as he had suggested. We mentioned possible allergic reaction (food, medication?). They were unsure and had her admitted to the hospital.
Treated with more Solumedrol, Hydroxyzine, etc. Kept her in the hospital through Thurs. Jan 14 to keep her from any possible stress. The rash and swelling were gone by Wed. Jan 15 (lasted 8 days). DO does not seem inclined to look at any possible cause other than stress. He discharged her with RXs for:
Prednisone 60mg daily
Hydroxyzone 100mg 4X daily
Clonazapram 1mg 2x daily
Famotidine 40mg 1x daily
Citalopram 20mg 1x daily
Considering the dosage of the Hydroxyzine is more than 4 times the typical dosage for allergy symptoms (dosing as a sedative/anti-anxiety med) and add the Clonazapram, he seems to want to keep her completely out of it. She cannot function at these dosages and can barely remember her own name. Is it safe to take high doses of anti-histimine and a depressant together?
I am concerned that some allergy or other underlying condition may be overlooked. I have heard of stress causing hives, but this was not a few patches here and there. It covered her entire body and the sudden lip/mouth/facial swelling sounds more like a allergic reaction.
Events prior were: a cold/flu over the holidays. Went to DO on Mon. Dec 28 and got injection of Penicillin and a Z-pack. She returned on Thurs. Dec 31 and he gave her a 6 day pack of Prednisone.
They did eat a short while before she noticed the symptoms at a small restaurant that they always stop at on the way up to Shands. She didn’t eat anything new and has never had a food allergy as far as she was aware, but her mother had eaten shrimp her whole life and one day had a severe allergic reaction (anaphylaxis) after eating them, so there is some family history.
The other medications she had been taking were Motrin 600mg for several days and Pravastatin for cholesterol.
I would like for her to be seen by an allergy/immunology specialist, but I’m not sure she will go unless her DO recommends it. If anyone has any experiences or thoughts on this and/or the medications, I would be grateful.
Hi there… sorry to hear your mom has been suffering so, and that people are discounting her symptoms as being emotional in nature, or “all in her head.” How lucky she is to have you as her advocate!
I’m not a doctor so I can’t diagnose, but I have to say that the symptoms you describe sound a lot like analphylaxis to me. It’s much more than hives… lip swelling, shortness of breath, etc. These are classic anaphylaxis symptoms.
I would definitely encourage her to see an allergist. What’s the worst that could happen? He/she would say allergies are not a likely cause. At least you will know. But if allergies are the root cause, then it’s important to know. Anaphylaxis reactions generally get more intense each time; the next time, could be life threatening.
And yes, it is possible to develop anaphylaxis out of the blue, to something you were never allergic to in the past.
You should know Answers to your question are meant to provide general health information but should not replace medical advice you receive from a doctor. No answers should be viewed as a diagnosis or recommended treatment for a condition.
Answered by: Kathi MacNaughton